Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Experiencing lightheadedness, giddiness and poor concentration in specific month. Cause and cure?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4629 Questions
Question
Every year ( from last 3 years) , during the month of Feb end till Mar , I have light headedness - a kind of giddiness. Unable to concentrate on work or think much.

No medicines worked, BP is normal, even CT-Scan ( head) was normal.
It happens every year , so last 2 times I took vacation for 3 day and went to Tamil Nadu. When back to Bangalore, I was normal and did not have the problem
How come I have the same problem every year and at the same month ?


Posted Thu, 11 Apr 2013 in Brain and Spine
 
 
Answered by Dr. Seikhoo Bishnoi 1 hour later
Hello
Welcome to Health Care Magic

For last 3 years you are having symptoms of lightheadedness, giddiness, poor concentration mainly in month of Feb and March. Everything came normal on investigations. On coming to India it improves by own.

The symptoms you are showing are most likely due to Seasonal Affective Disorder. This is a disorder especially seen in early months of winter and late summer, but it can occur in late months of winter also. Mood swings, low mood, poor concentration, decreased interest in activities etc are main features. The reason behind these symptoms is thought to be poor light. When season changes the symptoms improve by own.

The symptoms usually are tolerable and these may respond to just making some adjustments in lifestyle.
Try to have 2-3 cups of coffee per day.
Always stay in well lighted room.
Daily exercise will release endorphins and will boost your mood.
Don't take alcohols during that period.

Medicines like SSRI as Fluoxetine, Sertaline are prescribed for SAD (seasonal affective disorder). They have proven results.
Other medicines like Bupropion has been recently approved for prevention of symptoms.
Medicines like Armodafinil, modafinil are also used to make person more active.
In some case Phototherapy along help in improvement.

So if your symptoms are hampering your occupational life I will advise you to visit a Psychiatrist for expert opinion.

If you have more questions you can ask again.

Thanks
Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
 
Follow-up: Experiencing lightheadedness, giddiness and poor concentration in specific month. Cause and cure? 39 minutes later
Thanks Dr,

Can you pl. suggest which medicies should I take now and can you suggest a prescription. For how many days and per day - can you provide the medicine taking schedule?
 
 
Answered by Dr. Seikhoo Bishnoi 43 minutes later
Hello again

Many medicines are useful for SAD. As you are having symptoms of mild grade I would advise you to please follow non pharmacological management.

Non pharmacological management like I have already mentioned

Try to have 2-3 cups of coffee per day.
Always stay in well lighted room.
Daily exercise will release endorphins and will boost your mood.
Don't take alcohols during that period.
Relaxation exercises like Progressive Muscle Relaxation Techniques, Deep Breathing exercises etc.

Few medicines like Melatonin 3 mg in evening will help to regulate your circadian rhythm and will fasten recovery. It is available Over The Counter medicine. Try these methods for at least 6 weeks and then wait for improvement.

If needed or if symptoms are not properly controlled with these methods then conventional antidepressants like-
- SSRI as Fluoxetine 20 mg/ Excitalopram 5 mg can be taken daily in morning for at least 6 weeks. It will help in preventing episodes. But take these medicines only after evaluation by a Psychiatrist.

Thanks, hope I cleared your query, if you are satisfied with conversation please review.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor